What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 2:03 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 17, 2:03 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
303 PM EDT Wed Jul 17 2024
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This afternoon through Thursday)
Issued at 259 PM EDT Wed Jul 17 2024
Models have performed better today with scattered convection firing.
The atmosphere has recovered quickly from the showers this morning
with temps in the low 90s and dewpoints in the 70s. That along with
CAPE values ~2500-3000 J/kg and pockets of 3500 J/kg mean these
storms have plenty of energy to work with this afternoon. Shear is
still basically non existent so although we could see a couple of
severe storms, not expecting anything widespread. Lapse rates are
decent but not overly impressive so wouldn't be surprised if we saw a
few reports of pea size hail with any storms that become strong
along with the other threats of gusty winds (mainly sub severe) and
frequent lightning. PWATs from the morning sounding show ~1.8" which
means that these storms will also be efficient rainfall producers.
Despite this, we are only looking at isolated pockets of up to 0.25"
mainly associated with the convection at this time.
Tomorrow we should start to see some effects from the front as it
drapes just north of the area. This should result in increased
convection in north GA and the normal diurnal convection should
continue into the afternoon for the remainder of GA. Temps will
again be in the low to mid 90s for most of the area with limited
relief if you happen to be affected by a shower.
Hernandez
&&
.LONG TERM...
(Friday morning through next Tuesday)
Issued at 259 PM EDT Wed Jul 17 2024
The trend towards wetter weather doesn't look to abate with this
forecast update. Stalled front will likley be to the north of the
area Friday with remnant outflow from copious storms Thursday
somewhere in the state. This will provide a focus for additonal
convection with best chances in central GA. Some uncertainty on
coverage in northern GA, but with moisture likely present if front
remains north, hard to rule out airmass storms. Into the weekend,
little change in the upper air pattern means that southerly flow
from the Gulf will continue to move into the area, bringing with it
the lovely moist airmass. Airmass thunderstorms expected to
continue. Open tropical wave moves in Monday/Tuesday and looks to
bring even more moist air to the party, so the airmass storms should
continue. QPF values continue to be 2-4" over the area through the
period, with much higher amounts possible where storms train or
affect the same areas day by day. WPC has held a Marginal Risk of
flash flooding for Friday, and expect that to likely be the case for
the next few days past if the forecast continues to hold.
Severe concerns remain low overall, but not zero. Will need to see
if the front/remnant outflow can help briefly organize anything on
Friday, but otherwise forecast effective bulk shear values remain
well below the threshold for organized convection. MLCAPE values of
2000+ J/kg will be possible each day per forecasts, so that can
create the potential for taller more persistent updrafts that could
be capable of some isolated damaging wind gusts when they collapse.
Lusk
&&
.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Wed Jul 17 2024
Thunderstorms are beginning to pop over the area with a cu field
~4kft. Expecting these scattered storms to prevail through ~23z.
Looking at tomorrow morning, there is a low end chance for showers
to and MVFR CIGS between 08 and 11z. After that, into the
afternoon tomorrow expecting another round of diurnal showers and
thunderstorms to affect the area. Winds will shift to the NW
tomorrow afternoon.
//ATL Confidence...18Z Update...
Low to medium on lack of showers and MVFR tomorrow morning.
Medium on all other elements.
Hernandez
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 93 71 87 / 40 60 50 80
Atlanta 73 91 71 85 / 50 80 50 80
Blairsville 66 84 65 79 / 70 70 40 80
Cartersville 70 91 69 85 / 60 70 40 70
Columbus 73 95 73 90 / 30 80 60 80
Gainesville 73 91 71 83 / 50 70 40 80
Macon 72 95 72 91 / 30 70 60 80
Rome 71 91 70 85 / 60 80 30 70
Peachtree City 71 93 70 86 / 40 80 50 80
Vidalia 75 95 74 94 / 30 60 50 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hernandez
LONG TERM....Lusk
AVIATION...Hernandez
Hazardous weather outlook, Jul 17, 1:53 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
253 PM EDT Wed Jul 17 2024
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
253 PM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are ongoing this afternoon, coming to and
end after sundown. The main threat will be gusty winds, frequent
lightning and locally heavy rainfall.
Hot and humid conditions continue with heat index values between
100 and 105 degrees across much of the area. A few locations east
of Athens to Macon could exceed 105 degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered to numerous afternoon and evening thunderstorms can be
expected through the weekend. Severe weather is not expected at
this time but heavy rain could elevate the localized flash flood
threat.
Heat indices exceeding 100 degrees will be possible Thursday
mainly south of a line from Athens to Columbus.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jul 17, 1:43 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
243 PM EDT Wed Jul 17 2024
GAZ039-171915-
Wilkes GA-
243 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of southeastern Wilkes
County through 315 PM EDT...
At 242 PM EDT, a strong thunderstorm was over Holliday Park, or 11
miles east of Washington, moving northeast at 5 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Aonia, Metasville, and Holliday Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3366 8251 3365 8252 3365 8254 3364 8254
3364 8256 3365 8258 3364 8259 3364 8258
3363 8261 3367 8268 3387 8260 3388 8258
3386 8257 3383 8260 3364 8248
TIME...MOT...LOC 1842Z 211DEG 6KT 3369 8255
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 17, 2:32 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
332 PM EDT Wed Jul 17 2024
GAZ106-108-172000-
Crisp GA-Wilcox GA-
332 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of Wilcox and east
central Crisp Counties through 400 PM EDT...
At 331 PM EDT, a strong thunderstorm was over Pitts, or 13 miles east
of Cordele, moving east at 15 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Abbeville, Rochelle, Pitts, Double Run, Antioch Church, Owensboro,
Seville, and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3183 8363 3201 8363 3208 8330 3206 8330
3205 8331 3204 8330 3185 8329 3185 8361
3183 8361
TIME...MOT...LOC 1931Z 270DEG 14KT 3192 8355
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 17, 2:38 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT Wed Jul 17 2024
GAZ097-098-109>111-172015-
Wheeler GA-Telfair GA-Treutlen GA-Laurens GA-Dodge GA-
338 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of southeastern
Laurens, east central Dodge, north central Telfair, southwestern
Treutlen and Wheeler Counties through 415 PM EDT...
At 338 PM EDT, a strong thunderstorm was near Cedar Grove, or 13
miles northwest of Alamo, moving southeast at 15 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
McRae, Alamo, Helena, Glenwood, Scotland, Landsburg, Cedar Grove, and
Little Ocmulgee State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3210 8293 3211 8294 3222 8308 3238 8296
3231 8265 3230 8266 3229 8264 3229 8265
3226 8264 3225 8265 3224 8264 3211 8267
3203 8283
TIME...MOT...LOC 1938Z 304DEG 14KT 3227 8295
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 17, 3:26 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
426 PM EDT Wed Jul 17 2024
GAZ093-095-105-172100-
Macon GA-Dooly GA-Houston GA-
426 PM EDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of southeastern Macon,
northwestern Dooly and southwestern Houston Counties through 500 PM
EDT...
At 425 PM EDT, a strong thunderstorm was over Montezuma, or over
Oglethorpe, moving east at 10 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Oglethorpe, Montezuma, Byromville, Dooling, Whitewater State Park,
Clearview, Winchester, and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3220 8410 3238 8412 3245 8383 3244 8383
3244 8382 3229 8377 3214 8381
TIME...MOT...LOC 2025Z 265DEG 10KT 3230 8403
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH